MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING

COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Model Number G24894
Medical Device Problem Code Occlusion Within Device (1423)
Health Effect - Clinical Code Reocclusion (1985)
Date of Event 09/21/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The ziv6-35-125-7-60-ptx stent of lot number c1000612 was implanted in the patient and is therefore unavailable for evaluation.With the information provided a document based investigation was carried out.Images were provided to support the complaint investigation and were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer: ¿findings: implantation angiography, one year follow up x-rays and ultrasound, and two year follow up ultrasound is provided along with the complaint report; the target lesion was a focal heavily calcified 70% (1.1mm minimum lumen diameter/4.1mm distal rvd) mid right sfa stenosis superimposed on diffused heavily calcified plaque causing mild to moderate stenosis; inflow was limited by a distal right external iliac artery (eia) stenosis and mild to moderate proximal sfa stenosis.The right eia stenosis was either an in-stent stenosis or wall calcification which simulated the appearance of a stent; the outflow was limited by multiple above knee popliteal artery (pa) heavily calcified stenosis.Because they were imaged partially enface, were likely more severe than suggested on the anterior posterior projection.The severity was likely between 50-75%.Outflow was also limited by a remotely implanted distal sfa self-expanding stent.This stent contained neointimal hyperplasia causing 50% stenosis in the mid and distal stent; runoff was single vessel to the foot via the anterior tibial artery.The posterior tibial and peroneal arteries occluded soon after the tibial peroneal trunk; the target lesion was treated with angioplasty and stenting.The implanted stent length based on the calibration tape was 45mm and the stent diameter 4mm.The calibration tape was on the table.This causes magnification artefact ranging from 10-20%.Consequently the actual implanted stent length was 50 to 54mm and stent diameter 4.5-5mm.The stent was mildly constrained, less than 25%, at its distal end by heavily calcified plaque; the eia stenosis was relieved with stent implantation.The neointimal hyperplasia involving the pre-existing stent was not treated; the one year follow up ultrasound demonstrated a moderate stenosis of the proximal right common femoral artery (cfa) based on a doubling of psv (peak systolic velocity) without a color flow jet.This correlated with a mild to moderate untreated proximal right cfa stenosis on angiography at implantation.Otherwise no stenosis other stenosis was imaged.The study stent was normal on explicitly labelled images.Imaging of the more distal non-study stent was not included; one year follow up x-rays consisted of fluoroscopic clips.This limited resolution but suggested that the stents were imaged with and without knee flexion.Although the knee was not included on the imaging, two of the four clips demonstrated at least mild knee flexion during a steeply oblique projection.Sfa tortuosity mildly increased but no stent kinking or external compression was observed.The zilver stent length changed between images however this was likely secondary to foreshortening artifact rather than vessel stretching; at two years, ultrasound demonstrates a severe stenosis based on a 4.5 times increase in proximal versus distal psv involving stent labeled as in the distal sfa.Impression: although a distal sfa in-stent severe stenosis at two years is confirmed, the labeling states that the stenosis occurred in a distal sfa stent.Because of the pre-existing distal sfa non-study stent neointimal hyperplasia at implantation and the clearly labeled normal study stent at one year, the imaged stenosis was more likely in the non-study stent; the study stent was implanted in 6-10mm of compression; the study stent was implanted on a background of extensive diffuse disease.Although the moderate inflow limitation was addressed, the outflow limitations were not; significant findings relative to the patient's anatomy were observed.A pre-existing non study stent in the distal sfa was narrowed 50% in two locations by neo-intimal hyperplasia.Runoff was single vessel to the foot via the anterior tibial artery; significant findings relative to the disease state were observed.The inflow and outflow were diffusely affected by heavily calcified plaque; significant findings relative to the use of the device were observed.Although a significant inflow limiting right eia stenosis was relieved, outflow limitation in the pre-existing stent and the above knee pa were not.The stent was implanted in mild compression; significant findings relative to the design or performance of the device were not observed; cause of adverse events was not observed.¿ there is no evidence to suggest that the restenosis did not occur in the ptx stent.Therefore, the complaint is confirmed based on customer testimony.According to the imaging review, a distal sfa in-stent severe stenosis at two years is confirmed in a distal sfa stent.However, it can be noted that, because of the pre-existing distal sfa non-study stent neointimal hyperplasia at implantation, and the clearly labeled normal study stent at one year, the imaged stenosis was more likely in the non-study stent.Further information has been requested regarding the pre-existing stent.The investigation will be updated if information is received.In addition, the ptx study stent was implanted in 6-10mm of compression.The stent was implanted in a background of extensive diffuse disease.Although the moderate inflow limitation was addressed, the outflow limitations were not.A separate pr will be created to capture this compression event.Once opened, the investigation will be updated with the pr number.It is known that the patient had pre-existing conditions including coronary artery disease, hypertension, diabetes type ii, hypercholesterolemia and a history of tobacco use.Pre-existing pvd (peripheral vascular disease) was also noted to have caused or contributed to the event.Restenosis is a common adverse event of endovascular procedures and can be caused by injury to the vessel (e.G.During pta and/or stenting).Vessel injury provokes an inflammatory response that leads to or amplifies the restenosis process.It may be noted that the surface of the zilver ptx stent is coated with the drug paclitaxel to help prevent subsequent restenosis of the artery.Based on the above, it is unlikely that the reported restenosis could have occurred due to zilver ptx malfunction.However a definitive root cause cannot be determined.It may be noted that as per the instructions for use, restenosis of the stented artery is a known potential adverse event associated with placement of this device.Prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1000612.According to information provided treatment included percutaneous balloon angioplasty.The secondary intervention was successful.No other adverse events were reported for the patient.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
(b)(6): occlusion/restenosis of the study lesion, right proximal sfa.On (b)(6) 2014 the patient received one zilver ptx study stent (7 mm x 60 mm) in the right proximal sfa.On (b)(6) 2016 (785 days post-procedure), ultrasound revealed 50-99% stenosis within the study lesion.On the same day the patient underwent percutaneous balloon angioplasty.The pre-intervention abis were 0.57 (right) and 1.09 (left).The right rutherford classification was three.Pre-intervention angiography has not been provided.Core lab analysis is not available.The secondary intervention was successful with < 50% stenosis remaining.The investigator noted that the event (occlusion/restenosis) was probably related to the study product and unlikely related to the study procedure.Pre-existing pvd (peripheral vascular disease) was also noted to have caused or contributed to the event.
 
Additional Manufacturer Narrative
Initial reporting was based on the surgical intervention carried out as a result of the occurrence of occlusion/restenosis within the lesion where a zilver ptx stent was indwelling.On receipt of the image review for this complaint on 19-jul-17 it was confirmed that no restenosis was observed in the study device."the additional complaint adds no significant to challenge the observation that the stenosis just prior to the secondary intervention was in the pre-existing non-study stent and not the study stent.¿ clarification in relation to this statement was requested from the reviewer and the following comment was provided: "based on how the provided imaging was labeled, the stenosis was not in the study stent but in the non-study stent".The mdr reporting decision has been re-assessed as no longer meeting the fda mdr reporting requirements as the image review confirmed that the surgical intervention carried out was not as a result of the restenosis within the lesion where a zilver ptx stent was indwelling but was in the pre-existing non-study stent.No restenosis was observed in the study device in the image review.The ziv6-35-125-7-60-ptx stent of lot number c1000612 was implanted in the patient and is therefore unavailable for evaluation.With the information provided a document based investigation was carried out.It is known that the patient had pre-existing conditions including coronary artery disease, hypertension, diabetes type ii, hypercholesterolemia and a history of tobacco use.Pre-existing pvd (peripheral vascular disease) was also noted to have caused or contributed to the event.Images were provided to support the complaint investigation and were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer: ¿findings: implantation angiography, one year follow up x-rays and ultrasound, and two year follow up ultrasound is provided along with the complaint report.No additional information was provided with the additional complaint except that the secondary intervention was performed one day after the 9/21/16 ultrasound rather than on the same day.The target lesion was a focal, heavily calcified 70% (1.1mm minimum lumen diameter/4.1mmdistal rvd) mid right sfa stenosis, superimposed on diffused, heavily calcified plaque causing mild to moderate stenosis.Inflow was limited by a distal right external iliac artery (eia) stenosis and mild to moderate proximal sfa stenosis.The right eia stenosis was either an in-stent stenosis or wall calcification which simulated the appearance of a stent.The outflow was limited by multiple above knee popliteal artery (pa) heavily calcified stenosis.Because they were imaged partially enface, they were likely more severe than suggested on the anterior/posterior projection.The severity was likely between 50-75%.Outflow was also limited by a remotely implanted distal sfa self-expanding stent.This stent contained neointimal hyperplasia causing 50% stenosis in the mid and distal stent.Runoff was single vessel to the foot via the anterior tibial artery.The posterior tibial and peroneal arteries occluded soon after the tibial peroneal trunk.The target lesion was treated with angioplasty and stenting.The implanted stent length based on the calibration tape was 45mm and the stent diameter 4mm.The calibration tape was on the table.This causes magnification artifact ranging from 10-20%.Consequently, the actual implanted stent length was 50 to 54mm and stent diameter 4.5-5mm.The stent was mildly constrained, less than 25%, at its distal end by heavily calcified plaque.The eia stenosis was relieved with stent implantation.The neointimal hyperplasia involving the pre-existing stent was not treated.The one year follow up ultrasound demonstrated a moderate stenosis of the proximal right common femoral artery (cfa) based on a doubling of psv (peak systolic velocity) without a color flow jet.This correlated with a mild to moderate untreated proximal right cfa stenosis on angiography at implantation; otherwise, no other stenosis was imaged.The study stent was normal on explicitly labeled images.Imaging of the more distal non-study stent was not included.One year follow up x-rays consisted of fluoroscopic clips.This limited resolution but suggested that the stents were imaged with and without knee flexion.Although the knee was not included on the imaging, two of the four clips demonstrated at least mild knee flexion during a steeply oblique projection.Sfa tortuosity mildly increased but no stent kinking or external compression was observed.The zilver stent length changed between images; however, this was likely secondary to foreshortening artifact rather than vessel stretching.At two years, ultrasound demonstrates a severe stenosis based on a 4.5 times increase in proximal versus distal psv, involving stent labeled as in the distal sfa.Impression: although a distal sfa in-stent severe stenosis at two years is confirmed, the labeling states that the stenosis occurred in a distal sfa stent.Because of the pre-existing distal sfa non-study stent neointimal hyperplasia at implantation and the clearly labeled normal study stent at one year, the imaged stenosis was more likely in the non-study stent.The additional complaint adds no significant information to challenge the observation that the stenosis just prior to the secondary intervention was in the pre-existing non-study stent and not the study stent.The study stent was implanted in 6-10mm of compression.The study stent was implanted on a background of extensive diffuse disease.Although the moderate inflow limitation was addressed, the outflow limitations were not.Significant findings relative to the patient's anatomy were observed.A pre-existing non study stent in the distal sfa was narrowed 50% in two locations by neo-intimal hyperplasia.Runoff was single vessel to the foot via the anterior tibial artery.Significant findings relative to the disease state were observed.The inflow and outflow were diffusely affected by heavily calcified plaque.Significant findings relative to the use of the device were observed.Although a significant inflow limiting, right eia stenosis was relieved, outflow limitation in the pre-existing stent and the above knee pa were not.The stent was implanted in mild compression.Significant findings relative to the design or performance of the device were not observed.Cause of adverse events was not observed.Following the receipt of imaging review the following queries were sent to the independent reviewer: are we stating that restenosis did not occur in the zilver ptx stent, and was instead only involved with the non-study stent? it was stated the study stent was implanted in 6-10mm of compression.What was this compression due to? was the stent shortened in length? the following response was then received: ¿based on how the provided imaging was labeled, the stenosis was not in the study stent but in the non-study stent.Implanting a stent in compression was most likely secondary to the operator putting forward pressure on the system during deployment.Sometimes the stent can extract itself but the shortening in those situations is usually much greater.Ref# 3001845648-2016-00335 for investigation of stent compression report.Based on the above input the customer complaint is not confirmed.The stenosis was not in the study stent, but in the non-study stent.Prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity.According to information provided treatment included percutaneous balloon angioplasty.The secondary intervention was successful.No other adverse events were reported for the patient.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.This follow up report is being submitted to cancel the initial report sent in relation to this event.
 
Event or Problem Description
Initial reporting was based on the surgical intervention carried out as a result of the occurrence of occlusion/restenosis within the lesion where a zilver ptx stent was indwelling.On receipt of the image review for this complaint on 19-jul-17 it was confirmed that no restenosis was observed in the study device."the additional complaint adds no significant to challenge the observation that the stenosis just prior to the secondary intervention was in the pre-existing non-study stent and not the study stent.¿ clarification in relation to this statement was requested from the reviewer and the following comment was provided: "based on how the provided imaging was labeled, the stenosis was not in the study stent but in the non-study stent".The mdr reporting decision has been re-assessed as no longer meeting the fda mdr reporting requirements as the image review confirmed that the surgical intervention carried out was not as a result of the restenosis within the lesion where a zilver ptx stent was indwelling but was in the pre-existing non-study stent.No restenosis was observed in the study device in the image review.Initial report details: 12-004, patient (b)(6): occlusion/restenosis of the study lesion, right proximal sfa.On (b)(6) 2014 the patient received one zilver ptx study stent (7 mm x 60 mm) in the right proximal sfa.On (b)(6) 2016 (785 days post-procedure), ultrasound revealed 50-99% stenosis within the study lesion.On the same day the patient underwent percutaneous balloon angioplasty.The pre-intervention abis were 0.57 (right) and 1.09 (left).The right rutherford classification was three.Pre-intervention angiography has not been provided.Core lab analysis is not available.The secondary intervention was successful with < 50% stenosis remaining.The investigator noted that the event (occlusion/restenosis) was probably related to the study product and unlikely related to the study procedure.Pre-existing pvd (peripheral vascular disease) was also noted to have caused or contributed to the event.

Brand Name
ZILVER PTX 35 DRUG-ELUTING STENT
Common Device Name
NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key6059785
Report Number3001845648-2016-00304
Device Sequence Number863097
Product Code NIU
UDI-Device Identifier10827002248943
UDI-Public(01)10827002248943(17)150121(10)C1000612
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P100022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 07/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG24894
Device Catalogue NumberZIV6-35-125-7-60-PTX
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date09/21/2016
Event Location Hospital
Initial Date Received by Manufacturer 10/05/2016
Supplement Date Received by Manufacturer07/19/2017
Initial Report FDA Received Date10/27/2016
Supplement Report FDA Received Date08/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR